Side Effects

Unfortunately there are a number of unpleasant side effects of having chemotherapy drugs as part of cancer treatment but many can be controlled with medicines.

The side effects include:

  • Increased chance of infection : Chemotherapy will reduce the number of white blood cells (this is known as neutropenia).White blood cells help fight infection.  As a result of normal white blood cells being reduced,  patients on chemotherapy can have an increased chance of infection. Patients should try to avoid people who have an infection such as the cold or flu. Patients should contact the Haematology helpline at once if they develop a temperature or feel unwell as treatment may be needed. 
  •  
  • Bruising and Bleeding : Chemotherapy can reduce the number of platelets in the body. Platelets help clot blood and stop bleeding. Patients should contact the Haematology helpline at once if they have unexplained bruising or bleeding (this includes nose bleeds, bleeding gums, blood spots or rashes on the skin).
  •  
  • Anaemia (Fewer red blood cells) : While having chemotherapy treatment or following chemotherapy treatment patients may become anaemic. This condition is caused by a reduction in the amount of iron in the body and cause patients to feel very tired and breathless. Patients should tell their hospital doctor if they feel they have symptoms of anaemia.
  •  
  • Nausea and Vomiting : Some drugs used during chemotherapy to treat cancer may cause nausea or vomiting.  Patients may be offered anti-emetics (anti-sickness drugs) to prevent or reduce nausea and vomiting. 
  •  
  • Hair Loss/Wig Fitting Services : A distressing side effect of some types of chemotherapy is hair loss. Most cancer patients are entitled to a free wig from the NHS. For more information on wig fitting services and support please contact the Macmillan Support and Information Centre at the Belfast City Hospital or speak to a nurse.  Telephone: 028 9069 9201 / 028 9069 9202 or Email: belfast@macmillan.org.uk or cancerinfo@belfasttrust.hscni.net.
  •          
  • Numbness or tingling in hands or feet : Some chemotherapy drugs may cause side effects on the nerves leading to numbness or tingling in the hands or feet. This is known as peripheral neuropathy. Patients should tell their hospital doctor if they notice this.
  •  
  • Sore mouth and loss of appetite : Some chemotherapy drugs can cause a sore mouth or small ulcers to develop. Patients should talk to their doctor or nurse for advice on how to manage these symptoms.

Patients should contact the Haematology helpline at once if they feel unwell.